Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 2004, 7:29 PM CDT for Howard County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2004, 7:29 PM CDT (00:29 UTC)
- Expired
- Jun 21, 2004, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3207 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS54 KMAF 220029 SVRMAF TXC227-220130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 729 PM CDT MON JUN 21 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN WEST TEXAS * UNTIL 830 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS OVER BIG SPRING...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BIG SPRING... SAND SPRINGS... COAHOMA... VINCENT... THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. LAT...LON 3251 10169 3210 10169 3210 10119 3251 10121 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:48 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 21, 1:48 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT MON JUN 21 2004 .SHORT TERM... LATE MORNING SURFACE ANALYSIS DEPICTS A SURFACE LOW CENTERED ACROSS SOUTHEAST NEW MEXICO...WITH AN ASSOCIATED SURFACE TROUGH EXTENDING SOUTH THROUGH THE UPPER TRANS PECOS REGION AND THE DAVIS MOUNTAINS/BIG BEND AREA. AN OUTFLOW BOUNDARY FROM CONVECTION IN OKLAHOMA WAS MOVING SOUTH OF THE RED RIVER TOWARD NORTH AND NORTHWEST TEXAS. ELSEWHERE...A SURFACE COLD FRONT STRETCHED ACROSS SOUTHERN COLORADO/KANSAS. AS SURFACE HEATING CONTINUES...SCATTERED THUNDERSTORMS SHOULD INITIATE WITHIN THE MOIST AND UNSTABLE AIR ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION...AND ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION. SURFACE BASED LI/S OF -4 TO -6 AND CAPES ON THE ORDER OF 1500-2000 J/KG MAY SUPPORT ORGANIZED UPDRAFTS FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...ALTHOUGH DEEP LAYER SHEAR LOOKS TO BE RATHER NOMINAL. THE MOST FAVORED AREA IF ANY MAY BE ACROSS THE WESTERN LOW ROLLING PLAINS...WHERE THE LATEST RUC MODEL INCREASES 0-6KM SHEAR TO 30-35KT BY EARLY EVENING. OF MOST CONCERN...WILL BE HEAVY RAINS AND FLOODING POTENTIAL. MANY AREAS ALONG THE RIO GRANDE/BIG BEND/DAVIS MOUNTAINS HAVE RECEIVED HEAVY RAINFALL AMOUNTS OVER THE PAST SEVERAL DAYS. IN ADDITION...4.35 OF RAIN WAS RECORDED IN BIG LAKE LAST NIGHT. WE WILL CONTINUE TO MONITOR FOR FLASH FLOODING POTENTIAL WITH STORMS THAT DEVELOP IN OR NEAR THESE LOCATIONS. A COLD FRONT WILL PUSH SOUTH INTO THE AREA DURING THE EARLY MORNING HOURS TUESDAY...PERHAPS ENTERING THE NORTHERN ZONES BETWEEN 09Z-12Z. ANOTHER IMPRESSIVE MESOSCALE CONVECTIVE COMPLEX MAY TRANSLATE ACROSS THE EASTERN PANHANDLE TOWARD NORTH TEXAS TONIGHT BEHIND THE FRONT...BUT SHOULD STAY NORTH AND EAST OF OUR AREA. A 35-40 KNOT LOW LEVEL JET MAY HELP KICK OFF A FEW SHOWERS/THUNDERSTORMS ALONG THE FRONT AS IT MOVES INTO THE NORTHERN ZONES AFTER 09 OR 10Z. OTHERWISE SOME LOW CLOUDS MAY TRY TO FILL IN TOWARD MORNING ACROSS NORTHERN AREAS FOLLOWING FRONTAL PASSAGE...AND WINDS SHOULD SHIFT TO THE NORTHEAST WITH A FEW GUSTS NEAR 25 MPH. .LONG TERM... NRN STREAM WLYS HAVE STRENGTHENED/PUSHED S INTO CENTRAL/SRN PLAINS AS ENERGY DROPS S THRU CANADIAN PLAINS AS SUPPORTED FROM COLD MID LEVEL VORTEX W OF HUDSON BAY. RESULTANT COLD FRONT TO BE ACRS CENTRAL PB TUE AM WITH TIGHT MSL GRADIENT IN WAKE OF FRONT. LIFT ALONG FRONT LOOKS TO BE SIGNIFICANT WHICH IS BEING REFLECTED IN A CONSISTENT TEMPORAL/SPATIAL DEEP LAYER OMEGA FIELD. ALL INDICATORS ARE THAT A LARGE MCS WILL BE TRACKING SE ACRS AREA BETWEEN THE CAPROCK AND N TX TMW AM WITH BEST MSTR/ENERGY PROBABLY FOCUSED INVOF/SUPPORT OF MCS. STILL ETA/GFS SUGGEST A SECONDARY MAXIMA OF LOW LEVEL CONVERGENCE WILL FORM INVOF SFC-85H LOW THUS FAVORING MSTR/INSTABILITY FOCUSING ALONG FRONT ACRS CENTRAL/E PB. FRONT TO MAKE IT INTO MTNS BY EARLY PM WITH MORE STABLE AIR SETTLING IN ACRS AREAS N OF PECOS RIVER. AS SUCH FOCUS FOR TSTMS WILL BE S INTO TRANS PECOS WHERE UPSLOPE FLOW COMBINES WITH SHRTWV TROF PER UPPER DIVERGENCE...AND SUFFICIENT INSTABILITY NOTED IN 85H LI/S FROM MINUS 4 TO 7. RECENT HEAVY RAINS ACRS SOUTHER PERMIAN BASIN AND MUCH OF TRANS PECOS REGION HAVE PRIMED CONDITIONS FOR GENERATION OF RAPID RUNOFF. DEVELOPMENT OF SCT TSTMS ACRS THIS AREA AGAIN TMW HEIGHTENS CONCERNS FOR FLOODING/FLASH FLOODING INTO WED AM. NO FLASH FLOOD WATCH IS PLANNED AT THIS TIME HOWEVER UPCOMING SHIFTS WILL NEED TO REEVALUATE THIS. MORE STABLE CONDITIONS ACRS NRN AREAS WED WITH BEST CHC FOR TSTMS ACRS TRANS PECOS WHERE BEST COMBINATION OF UPSLOPE/INSTABILITY FOUND. BY THURSDAY PRESENCE OF SHRTWV TROF WILL KEEP POPS IN PLAINS/TRANS PECOS AS WEAK DRYLINE ATTEMPTS TO PUSH INTO ERN NM. ANOTHER SURGE IN NRN STREAM WLYS WILL PUSH FRONT S INTO W TX FRIDAY INCREASING POPS ACRS THE N INVOF LOW LEVEL CONVERGENCE MAXIMA. FRONTAL REMNANTS AND NW FLOW ALOFT TO KEEP POPS AROUND INTO SATURDAY. THEREAFTER MID LEVEL RIDGE AXIS IS ESTABLISHED ACRS W TX/NM AS STRONGER BAND OF WLYS LIFTS BACK TO THE N. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 83 65 89 / 40 40 0 10 CARLSBAD NM 66 83 65 91 / 10 20 20 30 DRYDEN TX 71 88 70 90 / 30 40 30 30 FORT STOCKTON TX 68 85 68 89 / 30 40 20 30 GUADALUPE PASS TX 63 76 60 84 / 10 20 30 40 HOBBS NM 64 83 64 90 / 20 30 0 20 MARFA TX 60 80 59 83 / 30 40 40 40 MIDLAND INTL AIRPORT TX 66 84 65 88 / 30 40 10 20 ODESSA TX 66 85 65 89 / 30 40 10 20 WINK TX 70 90 68 94 / 30 40 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT MON JUN 21 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 234 PM CDT (134 PM MDT) MON JUN 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER HAZARDS. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE... ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE PAST FEW DAYS...INCLUDING THE DAVIS MOUNTAINS...THE BIG BEND AREA...THE TRANS PECOS REGION...AND THE SOUTHERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS THE BIG BEND AREA AND THE LOWER TRANS PECOS REGION ON TUESDAY. FLOODING OF RIVERS... CREEKS...AND LOW LYING AREAS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED OVER THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON OR THIS EVENING.
In the hours before
Local storm report, Jun 21, 6:00 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT MON JUN 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 3 W ARTESIA 32.85N 104.48W
06/21/2004 71 MPH EDDY NM AWOS
APPARENT DRY MICROBURST NEAR ARTESIA. AWOS MEASURED GUST.
&&
TLRGThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:34 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Jun 21, 7:49 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.